ADVERTISEMENT
ADVERTISEMENT

Q. What is the treatment for red sputum?

Answered by
Dr. Sadaf Mustafa
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jun 25, 2018

Hi doctor,

Initially, I had cold and cough, which now turned into sinus. I had Almox 500 mg for five days. For sinus I normally used to take Novamox 500. Sinus got cured but still I have some cold and cough. It has been 10 days. Since yesterday there are times when I blow my nose or spit, the sputum is red.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Acute sinusitis should be treated with 10 days of Amoxicillin and what you are having is acute on chronic sinusitis.

I would suggest completing the course for next five days. Continue the steaming and use saline nasal spray.

Do not blow your nose so hard. If the antihistamine is making your nose dry then do not use it, use Paracetamol for pain relief.

Allegra (Fexofenadine) is a good medication, but sometimes can cause nasal dryness.

Once the nasal dryness is cured you can also use nasal steroid that has Fluticasone or use Nasonex (Mometasone) or Nasacort (Triamcinolone). Use one spray in each nostril throughout the spring season.

For further information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Hi doctor,

My sinus has got completely cured. The sinus usually lasts for four to five days. I had a course for five days.

I had Allegra and Becosule with it and have stopped taking that. I do not feel any dryness. Cold and cough is also better.

My only worry is the red spot on the sputum. Since yesterday, there has been red mucus when I spit.

I have attached the photos for your reference. I have started Grilinctus from yesterday.

#

Hello,

Welcome back to icliniq.com.

The cough happens due to post nasal drip from the sinuses down in the throat. The cough is a reflux to that irritation.

You may see red streaks of blood (attachment removed to protect patient identity) in sinusitis (if still going on) or acute bronchitis.

  • The bronchitis could be viral or bacterial. Amoxicillin should help with the bacterial part of it, but the inflammation takes time to recover.
  • It is just symptomatic then manage with inhalers. If you have wheezing and shortness of breath then you are is need of cough syrup and antihistamine.
  • If you do not improve in the next two weeks then chest X-ray would be reasonable. I would want you to know that acute bronchitis is the most common reason for having streaks of blood in the sputum.

For further doubts consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Augmentin - Amoxicillin and Clavulanic Acid

Augmentin is the most common brand available for Amoxicillin and Clavulanic acid combination ...   Read full

I am suffering from chest pain and my chest hurts on smoking. Is this indicative of lung cancer?

.. understand your concern. First of all, do not think directly about lung cancer because the possibility of it is very less. Possibility of other smoking-induced lung diseases like pleurisy, lung infection, bronchitis, etc. is more likely. So please...   Read full

I am suffering from bronchitis, asthma, piles, and hyperacidity. Kindly help.

Hello doctor,I am 26 years old and suffering from bronchitis, asthma, piles, and hyperacidity at the same time ... For asthma, spirometry should be done to assess the severity and further managem...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.